Can You Take Ibuprofen and Paracetamol Together?
Ibuprofen and paracetamol are the two major go-to over-the-counter pain relievers. In fact, most of us tend to keep these two in our home medicine cabinets, as you never know when a sudden headache or injury might occur.
Yet, choosing between ibuprofen and paracetamol can prove difficult. So, can you take both if one doesn’t seem to work or doesn’t seem to reduce your pain? Is it safe? In this article, we explore the answers to these questions and more!
What’s the difference between Ibuprofen and Paracetamol?
You may use ibuprofen and paracetamol for similar effects. However, they aren’t one of the same. Ibuprofen is categorised as a non-steroidal anti-inflammatory drug (NSAID) and includes well-known brands such as Nurofen. Contrary to popular belief, aspirin and ibuprofen are different drugs but fall into the same NSAIDs category.
Paracetamol, on the other hand, isn’t a non-steroidal anti-inflammatory. Rather, paracetamol produces anti-pain effects with negligible anti-inflammatory effects. So, let’s dig a bit deeper! What is paracetamol used for? What about ibuprofen?
What is paracetamol used for?
Paracetamol is primarily used as a painkiller and for reducing fevers. This drug directly blocks chemical pain messengers to the brain. Many use this specific medication for acute pain like toothaches, period pain, headaches, and even sore throats. A popular paracetamol brand in Ireland is Panadol.
However, it’s important to note that even though paracetamol is not an opioid either, it can become addictive like many prescription medicines.
What dose of paracetamol should you take?
As with any medication, you should always read the label and packaging thoroughly before consuming. Most paracetamol medications advise adults to take one to two 500 mg tablets every four to six hours.
After taking paracetamol, it may take up to an hour or more to notice its effects. However, it’s also important not to succeed this dosage as serious side effects, such as abdominal pain, vomiting, or feeling sick, can occur due to paracetamol overdosing. Taking too much paracetamol may also increase your risk of liver damage.
Interestingly, paracetamol is safe to take when pregnant. In contrast, ibuprofen is not.
What Is Ibuprofen Good For?
Ibuprofen’s uses don’t differ too much from paracetamol. However, ibuprofen and paracetamol do still have subtle variations and differences. Ibuprofen is often used for headaches, period cramps, migraines, and injury or arthritic pain. It’s also frequently used to reduce inflammation and swelling caused by injuries or certain conditions.
As stated above, ibuprofen and paracetamol aren’t the same medications. Unlike paracetamol, ibuprofen should not be taken if you suspect you’re having a heart attack. This can actually lead to increased blood pressure, other heart health issues, and potentially heart failure or heart attack. In contrast, paracetamol is recommended during the case of a heart attack as it helps prevent blood clots and enhances blood flow through narrow spaces.
What Dose Should You Take?
Reading the packaging is crucial before consuming ibuprofen to ensure you’re following the instructions correctly. One to two 200 mg tablets every four to six hours is suitable for adults over 18 years of age. The tablets should start to work their magic within about 20 to 30 minutes.
Additionally, you should never take more than six tablets per 24 hours. Taking too much ibuprofen or taking it over the span of more than a week may result in unwanted and potentially dangerous gastrointestinal side effects.
Is It Safe to Take Ibuprofen and Paracetamol Together?
For adults, ibuprofen and paracetamol together can help with short-term uses, such as acute injury pain or headaches. However, long-term use may result in bleeding or gastrointestinal side effects. It’s also not recommended to combine ibuprofen and paracetamol for children unless instructed otherwise by your doctor.
Are Paracetamol and Ibuprofen More Effective When Taken Together?
While there aren’t tons of studies on taking ibuprofen and paracetamol together, there is evidence showing its efficacy when taken for dental pain or tooth extractions, especially when compared to taking either medication alone.
By now, you may wonder: “How many paracetamol and ibuprofen can I take together? Can I alternate paracetamol and ibuprofen?” You can choose to alternate between the two, or you can take a dose of ibuprofen 400 mg and of paracetamol 500 mg together.
Can You Give A Child Paracetamol and Ibuprofen Together?
The answer is a simple no. Rather, you want to alternate between the two of these medications if you intend on using them both for your child. Only give both ibuprofen and paracetamol at one time if your doctor has advised you to do so.
If you’re ready to purchase pain relievers, McCauley Pharmacy is here for you. View our pain reliever products here.
FAQs About Taking Ibuprofen and Paracetamol Together
Do you still have lingering questions regarding paracetamol and ibuprofen? We’ve got the answers below!
Can you take aspirin with paracetamol and ibuprofen?
You can take aspirin safely with paracetamol. However, experts advise not to take aspirin and ibuprofen together due to the likelihood that you may develop stomach pains.
Can you take codeine with paracetamol and ibuprofen?
Codeine is safe to take with paracetamol and ibuprofen. If you have concerns regarding this, discuss them with your doctor or pharmacist.
Can you take paracetamol and ibuprofen at the same time for toothache?
Yes, you can take paracetamol and ibuprofen at the same time for toothaches. In fact, studies show this to be more effective than taking one over the other.
Can you use ibuprofen gel and take paracetamol at the same time?
Yes, you can use ibuprofen gel and paracetamol at the same time. Make sure not to take ibuprofen with aspirin or naproxen unless advised by your doctor.
Do you have to wait 4 hours between ibuprofen and paracetamol?
For adults, you can take ibuprofen and paracetamol together. For children, it’s best to alternate and wait four hours between ibuprofen and paracetamol unless advised otherwise by your doctor.